I am considering discontinuation and was wondering whether I will then be a cronic insomniac. I take for neuropathic pain relief following spinal injury 4 years ago
First, I'm always sorry to hear of others with pain and spinal problems. I do hope you find something that gives you effective relief.
When I stopped using Lyrica (pregabalin), I noticed that I had more energy, but insomnia was not a problem resulting from discontinuation of pregabalin. Please keep in mind that most everyone has a different reaction to medication, so this is not a guarantee of how your body will react after stopping pregabalin. Yet, I think that since you were using pregabalin for neuropathic pain, the chance of becomming a chronic insomniac is quite low.
Since you have been taking pregabalin for a while, you should talk to your doctor about slowly reducing the dose to minimize any withdrawal/side effects. If you do have problems sleeping after stopping pregabalin, your doctor can prescribe a short acting sleeping medication to help you or request a sleep-study to determine if something else may be causing your insomnia. Slightly off topic, but you may want to ask your doctor about (1) Lunesta, (2) Ambien or (3) Ativan if you develop difficulty sleeping. Only your doctor can determine if any of these (or others) are right for you.
Best wishes and hope you find a treatment plan the relieves your pain. :)
My History with Pregabalin Treatment as an adjunctive medication for pain (only read if you are interested). :)
Personally, I can not tolerate Pregabalin in doses exceeding 200mg daily and was getting no additional relief from the pain. My doctor slowly reduced the Pregabalin from 200mg a day to zero in about 3 weeks. However, I was only taking Pregabalin for about 9 months (compared to your 4 year therapy).
Also Pregabalin caused me to have severe weight gain. After a few months of Pregabalin discontinuation, I was back to a normal body weight of approx. 121 pounds. I'm male / 5'5" tall, so the weight really showed when the pregabalin caused an increase to almost 150#. My Neurologist, Psychiatrist and Pain Management physicians all felt that the weight gain was causing more problems for me than the Pregabalin was attempting to solve. And they were right. The additional weight put more pressure on my spine and also caused me to develop high blood pressure and high heart rate. These symptoms were not present before administration of Pregabalin. (But like I said before, everyone reacts differently to medications). I've met people who love Pregabalin. It just wanst a good fit for me.
Hope this gave you some insight and ideas of what to ask your doctor. Also, Gabapeptin is in the same class of drugs as Pregabalin. I have heard from my "pain friends" and read reports online that the combination of extended-release Morphine and Gabapeptin have had excellent results in pain control trials. But im scared about Gabapeptin because it may cause the weight gain to come back. If you allow me to send you a private message, I'll send you the links to the data regarding the combination of Morphine and Gabapeptin. I just have to start getting ready and that takes me more time than the average person because of pain and spastisity.
Just so you know, my Pain Management doctor, Neurologist and Psychiatrist work together because I have a semi-complex case. They all have my permission to share notes on my case to determine the best therapy. I began seeing the Psychiatrist because I was having a hard time being 'young' and dealing with the treatments, the pain, the lonliness and the fact that there is no cure. The pain and spasticity makes me slower, I get depressed that I cant keep up with my friends anymore and even lost friends over the pain and fatigue. So, thats why I decided to see a Psychiatrist. He also prescribed a medication that works well as an adjunctive therapy to the many pills and IM injections that are prescribed. So, if you or anyone else who suffers from the emotional effects of Pain, I would also recommend just testing out a few Psychiatrists and see if it helps. Make sure it is a Psychiatrist because they are M.D.'s and can dispense medications. He also gave me another medication that I take which gives me a little energy and focus that my pain took away.
Hope you find the medications and treatments that is going to help your pain. Feel better. :)
- Pregabalin Information for Consumers
- Pregabalin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Pregabalin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 7 Dec 2010 • 2 answers
Posted 20 Jan 2014 • 2 answers
Whats the maximum dose of pregabalin for anxiety my doctor says its 225 mg daily but I thought it w?
Posted 10 Jan 2015 • 1 answer
Posted 3 Sep 2017 • 0 answers
Posted 16 Jan 2018 • 3 answers